We are happy to announce that The Journal of Basic and Clinical Health Sciences (JBACHS) is indexed by the Emerging Sources Citation Index since November 2017.
Journal of Basic and Clinical Health Sciences 2017 , Vol 1 , Issue 2
Antipsychotic Exposures in an Emergency Department
M. Aylin Arıcı1,Aynur Şahin2,Neşe Çolak Oray3,Başak Bayram3,Yeşim Tunçok1
1Department of Medical Pharmacology, Dokuz Eylül University School of Medicine, İzmir, Turkey
2Department of Emergency Medicine, Karadeniz Technical University School of Medicine, Trabzon, Turkey
3Department of Emergency Medicine, Dokuz Eylül University School of Medicine, İzmir, Turkey
DOI : 10.5152/jbachs.2017.121 Purpose: We analyzed the antipsychotic medication exposures" distribution in typical and atypical antipsychotic exposures and severity of the clinical signs and symptoms admitted to the Department of Emergency Medicine at Dokuz Eylul University (EMDEU) between 1993 and 2015.

Methods: Demographics of patients, type of exposure, distribution according to the reason, the amount of the exposed antipsychotics, clinical findings, the length of hospital stay, and the outcome of the patients in typical and atypical antipsychotic exposures were analyzed.

Results: Among all of the adult poisonings in EMDEU, 2.6% of them were due to exposure to antipsychotic medication. Most of the antipsychotic exposures were intentional (95.5%). Most antipsychotics exposed were atypical antipsychotics (77.3%). Frequently exposed atypical and typical antipsychotics were quetiapine (52.9%) and chlorpromazine (26.7%), respectively. 46.7% of typical antipsychotics and 35.3% of atypical antipsychotics were in toxic doses. Tachycardia (39.4%) was the most common symptom in typical (40.0%) and atypical (39.2%) antipsychotic exposures. Atypical antipsychotic exposure did not cause fewer clinical findings than that of typical antipsychotics. Gastric decontamination was applied to 56.1% of the patients. All of the patients exposed to antipsychotics recovered.

Conclusion: Because of the widespread use of atypical antipsychotics, we observed atypical antipsychotic exposures more than typical antipsychotic exposures. Although mild and moderate clinical findings are common in both typical and atypical antipsychotic exposures, serious clinical findings can be observed in all intoxications. Therefore, all patients poisoned with typical or atypical antipsychotic toxic doses should be closely monitored in the emergency department. Keywords : Antipsychotic, atypical, typical, poisoning, clinical finding